Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS St. Louis, MO

May 18, 2004Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 18, 2004, 3:42 PM CDT for Macoupin County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 3:42 PM CDT (20:42 UTC)
Expired
May 18, 2004, 4:15 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Macoupin County, IL

The radar

The St Louis radar (KLSX), 85 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 182042
SVRLSX
ILC117-182115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 415 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHIPMAN...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GILLESPIE
  CARLINVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3922 9015 3899 9013 3902 8971 3947 8973
          3951 9009

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:35 PM CDT, 7 minutes earlier.

Area forecast discussion, May 18, 3:35 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT TUE MAY 18 2004

.DISCUSSION...
MAIN CONCERNS THIS PKG WL BE CHCS FOR HVY PCPN IN NR TERM AND THEN
TEMPS IN XTNDD. RADARS SHWG LN STG TSRA MOVG E THRU FA ATTIM. PCPN
AMNTS WITH LN GENLY .5-1.0 IN WITH SCTD 1.5 IN AMNTS. TRAINING NOT A
PROB WITH THIS LN ATTIM.

MDLS IN GOOD AGMT IN BRINGING CDFNT S INTO CTRL FA AND THEN BACK N
ON WED AND DISPTG. WL BE ANTHR ROUND OR TWO OF TSRA AND WL INCLD HVY
PCPN IN ZN WORDING. WL HOLD OFF ON FFA FOR TNGT AS FFG STILL ABV
XPCTD PCPN AMNTS. 500MB RDG TO BUILD OVR SRN PLNS AND SHUD MOV PCPN
TRACK TO N OF FA BY THU. STG WAA TO DVLP OVR RGN WITH ETA SHWG +22F
850MB TEMPS BY 00Z FRI. PREV FCST HAD INCRSD MAX TEMPS FOR THU AND
READINGS NR 90F LK GOOD. WL KP SLGT CHC PCPN IN XTRM NRN ZNS THU
THRU SAT AND THEN ACRS RGN SAT NGT THRU MON. TEMPS TO TREND COOLER
THRU WKEND TO END OF XTNDD. GFS LKS OVERDONE WITH COLD THCKNS VALS
OVR RGN AND WL FOLLOW ECMWF FOR THAT PD.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR
MOZ051-052-059>065-072-073.
.IL...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALL BUT
ADAMS...BROWN...PIKE...AND RANDOLPH COUNTIES.
 &&

WDB

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 18, 6:30 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT TUE MAY 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
630 AM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS CENTRAL AND EASTERN
MISSOURI AS WELL AS PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE ENTIRE AREA.  ADDITIONALLY...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.  A COLD FRONT WILL DRIFT OVER
THE AREA TODAY AS ONGOING CONVECTION PUSHES IT SOUTH OUT OF IOWA
INTO NORTHERN AND CENTRAL MISSOURI.  THIS COLD FRONT...ALONG WITH
PLENTIFUL MOISTURE IN THE LOWER ATMOSPHERE...WILL FUEL
THUNDERSTORMS TODAY AND TONIGHT.  THE PRIMARY THREAT FOR SEVERE
WEATHER WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE OVER THE AREA ON WEDNESDAY...UNTIL THE
SURFACE FRONT FINALLY MOVES NORTH OF THE AREA WEDNESDAY EVENING.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO
CENTRAL...AND EASTERN MISSOURI...AS WELL AS WEST CENTRAL AND
SOUTHWEST ILLINOIS WHERE THE FORCING FROM THE SURFACE FRONT WILL BE
STRONGEST.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON THURSDAY NIGHT IN NORTH
EAST MISSOURI AND WEST CENTRAL ILLINOIS.  THE CHANCE FOR
THUNDERSTORMS WILL EXPAND GRADUALLY SOUTHWARD FROM NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS ON FRIDAY NIGHT AND SATURDAY...
INTO CENTRAL AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS ON SUNDAY...
AND FINALLY ENCOMPASS THE THE ENTIRE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.  IN THE EVENT
THAT HEAVY RAINFALL OCCURS...STORM SPOTTERS ARE ENCOURAGED TO CALL
IN RAINFALL TOTALS AS WELL.

CARNEY

In the hours before

Special weather statement, May 18, 3:02 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT TUE MAY 18 2004

ILC001-005-009-013-027-051-061-083-117-119-121-133-135-149-163-189-
MOC007-027-055-071-073-099-111-113-127-139-151-163-173-183-189-219-
221-510-182100-
ADAMS IL-AUDRAIN-BOND IL-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-
LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL-MONROE IL-
MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-ST CHARLES-
ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-WASHINGTON IL-
302 PM CDT TUE MAY 18 2004

...SEVERE THUNDERSTORM WATCH 215 HAS BEEN CANCELLED FOR PARTS OF
NORTHEAST...CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS...

THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS PARTS OF NORTHEAST...
CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS
THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THESE
AREAS.

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE WATCH...

IN MISSOURI...LEWIS...MARION...RALLS...AUDRAIN...CALLAWAY...OSAGE...
GASCONADE...MONTGOMERY...WARREN...LINCOLN...PIKE.

IN ILLINOIS...ADAMS...BROWN...PIKE.

THE REMAINDER OF THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH
UNTIL 7 PM CDT.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:22 PM CDTSevere Thunderstorm WarningLSXPike23 min
May 18, 4:02 PM CDTSevere Thunderstorm WarningLSXSaint Clair43 min
May 18, 4:22 PM CDTSevere Thunderstorm WarningLSXMontgomery38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.